Emilie Dunn is speaking out about her experience with eczema and how she is "ready to live again" thanks to a $10 face cream.
A lifelong eczema sufferer, Dunn stopped using prescribed creams to treat the skin condition after she developed topical steroid withdrawal (TSW), or red skin syndrome as an adverse reaction to ceasing the medication. Leaving her covered in an angry red rash.
Now, five years later she is finally smiling again, thanks to a natural remedy sourced by her mom.
Emilie has been struggling with topical steroid withdrawal for over four years (PA Real Life/Collect)
“I cannot believe the difference it has made," Dunn said.
“People don't realize how much of an impact having something like this has on your confidence. I heard someone in Primark say to their partner, 'What's wrong with her face? It's disgusting,' after looking at me in the queue."
Dunn had a hard time letting go of the rude remark.
“Because of that comment, I spent two years hidden away at home while I tried to find something to fix my TSW," she continued.
“I've finally gained the confidence to start living my life again now and wish I could go back in time and tell myself not to pay attention to what other people think."
One of Dunn's earliest memories when she was very young is of her hands and feet being slathered in steroid cream and bandaged up because of her eczema.
Flare ups occurred every few months, for weeks at a time the skin on her hands would become dry, cracked and inflamed.
Luckily, her classmates were “surprisingly understanding," since throughout her school days her hands would become so painful they would bleed during classes.
“I'd be writing in class and my hands would split open and start bleeding all over my work," she recalled.
Emilie's foot was swollen for the best part of a year (PA Real Life/Collect)
“It wasn't just painful it was incredibly embarrassing," she continued.
“Most people were kind, but some of the other children would start to point and laugh and make the whole thing worse."
After leaving school, Dunn enjoyed several months without a flare-up when she noticed her right foot showing signs of inflammation, which she immediately believed to be caused by some kind of infection as a result of her cracked skin.
She was prescribed a course of steroid cream to use over two weeks by her GP, and fortunately the medication worked.
“I hadn't used topical steroids for years, there hadn't been any need," she said.
“But I followed the doctor's advice and within a few weeks any signs of infection had gone."
Emilie's leg swollen after developing a staph infection (PA Real Life/Collect)
Within weeks of finishing her cream, Dunn noticed a light red rash appearing across her forehead.
“One day I looked in the mirror and I looked completely flushed," she said.
“At first I thought nothing of it, but slowly it started to spread."
Emilie has praised Balmonds Skin Salvation for encouraging her skin to heal (PA Real Life/Collect)
“I thought maybe I was allergic to something in the atmosphere. I wasn't particularly worried at first," she said.
But by January 2016, the rash had spread across her body and Dunn's doctor prescribed a course of steroid tablets to treat it.
After just five days, the rash had gone down substantially.
“I was convinced it wasn't eczema, as I'd never had it on my face before and it looked completely different," she said.
“It was a dry, pink layer of skin – like nothing I've ever experienced before. I'd feel quite cold and chilly, but my skin was physically hot."
Such a helpful little pot! Apply to sore, cracked or thirsty skin and let Skin Salvation work its magic! Special of… https://t.co/f0tfI3bzQH— Balmonds Skincare (@Balmonds Skincare) 1585643404.0
“Still, the steroids worked and I thought that was that," she continued.
Just days after finishing the steroid treatment she noticed the redness coming back with a vengeance.
“The rash went from my forehead to my chin and all the way down my chest," she continued.
Emilie's hands before and after(PA Real Life/Collect)
“When it was all over my body I went back to the doctor, who suggested more steroids, but something told me not to use them," she continued.
“I was convinced the steroids had something to do with it."
Dunn's mom, Julie, found an article about TSW.
“My mom started looking into steroid creams and their adverse effects," she said.
“That's when she came across an article on TSW. She showed me and right away I thought, 'This is me.'"
“I started doing more research and joined groups on Facebook."
“I couldn't believe how many other people had gone through the same experience as me," she continued.
Just a few months later, Dunn developed an infection in her feet.
“I woke up one morning and the skin on both my feet was red raw," she said.
“I can't describe how painful the itching was – it was deep in the skin."
Emilie believes she developed the rash as a result of topical steroid cream (PA Real Life/Collect)
In just two weeks, Dunn's feet had turned four times their normal size and the family doctor made a home visit since could not walk.
After testing a sample of skin from the affected area, he confirmed she was suffering with a staph infection caused by the bacteria staphylococcus.
“My legs and feet were huge," Dunn said. “I had to spend every hour of every day on the sofa while Mum looked after me."
Emilie is finally ready to start "living her life again" (PA Real Life/Collect)
“We had to cover the sofa with towels that were changed every hour, as my legs were weeping that badly," she said.
“Doctors think the infection – which lasted on and off for a year – lasted this long because my skin had become so weak with TSW."
“The barrier it provided wasn't strong enough at first to fight off the infection."
And, her doctors' suggestions were not working.
“Each time I saw the doctors they suggested more steroids but I knew I didn't want to take them," she continued.
“I was confident in my self-diagnosis of TSW and knew that any steroids would make it worse."
Given several courses of antibiotics and forced to leave her job as a retail assistant, Dunn spent the next year focused on healing.
⌚️Bathe/shower for no longer than 10-15 mins 🌡️Use warm rather than hot water - hot is more drying 🧴Avoid bubble ba… https://t.co/eqRhz1S7MH— Eczema Society (@Eczema Society) 1591788543.0
Fully recovered from the staph infection by September 2017, she was desperate to return to normal and started by going into town with her mom.
“Children stopped and stared. My skin was bright red, cracked and flaky – there's no denying I looked horrendous," Dunn said.
“But it was the adults that shocked me. I don't mind being stared at, but they could at least have tried to hide how disgusted they were."
Her experience made her feel self-concious.
“After that, I basically didn't leave the house for two years," she said.
Emilie's hands before and after(PA Real Life/Collect)
“It's hard to explain how much it knocked my confidence. I became completely dependent on my parents and Phil," she continued.
“I didn't want the world to see me. Determined to find a natural treatment to ease her condition, Emilie spent the next two years trying out “every product under the sun."
In July 2019, her mom suggested she tried Balmonds Skin Salvation, costing $10 for 30ml.
“My mom bought me some Balmonds after hearing it was 100% natural and I finally got round to using it," she said.
“It was amazing. I started using it on my face and within a week I noticed I was less red and flaky."
“As the weeks passed, my skin became less and less red and, for the first time in years, I didn't look as flushed," she said.
“I started using it on my hands and feet during flare ups and the splits in my skin would be gone in a week."
Dunn felt confident enough to start leaving her house again.
“It was a big turning point for me, last summer, when I started going to visit Phil on his lunch breaks," she said.
“For two years I hadn't left the house because of my skin and now I felt I could."
“It might not sound a lot to other people, but it's been a huge step for me and I wouldn't have been able to do that if I hadn't used Balmonds."
Emilie developed an angry rash on her face after she stopped using topical steroid creams (PA Real Life/Collect)
“It's so important for people with TSW to find something that soothes their skin," she continued.
Dunn is now ready to start “living her life again."
“TSW needs a lot of time to heal and this year will my fifth of suffering with it," she said.
Emilie hopes to raise awareness of topical steroid withdrawal (PA Real Life/Collect)
“It feels like in those five years I should have building my career or getting my life sorted, but I've hidden away behind closed doors," she concluded.
“More than ever I realize I want to get out there again. I want to be working and meeting people. Balmonds has helped me get a step closer to that."
To find out more about Balmonds Skin Salvation, click here.